Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

184 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest remedy for painful constipation alternating with diarrhea

Answered by
Dr.
Dr. Prashant

Gastroenterologist

Practicing since :2009

Answered : 289 Questions

default
Posted on Wed, 28 Oct 2015 in Digestion and Bowels
Question: I swing between painful constipation and severe diarrhea. I stopped all laxatives 10 days ago - they gave me explosive results - and have been taking, at doctor's advice, one dose of metamucil at day and increasing fiber content of my food. It has helped, but elimination has become harder in past few days. Yesterday, intermittent nausea and abdominal pain. Today, a bowel movement, but took some time. I am drinking a lot of water every day. Should I cut back on the metamucil? I'm afraid without it, I will quickly become impacted.
Thank you.
doctor
Answered by Dr. Prashant 11 minutes later
Brief Answer:
Better continue with metamucil and high fiber contained food.

Detailed Answer:
Hi,
there is no harm in taking regularly the fiber powder,so dont strain yourself during defecation .
Better continue the fiber containing food and metamucil at bed time if its helpfull for you.
Usually considering your age its very common for symptoms like constipation .
But if its diarrhea then you yourself adjust the dosage of fiber powder accordingly .
Hope this information helps ypu
thank you
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Prashant 19 minutes later
I'm not clear on what you mean - my understanding is metamucil does not cause diarrhea. An alternate question: instead of cutting back on this powder, should I increase it to two dosages a day? And is there a danger in staying on it indefinitely?
To boil it down, I don't know now if it will continue to help or if the pain and nausea are warning signs.
doctor
Answered by Dr. Prashant 8 minutes later
Brief Answer:
You can increase the dosage ,there is no problem

Detailed Answer:
Hi,
am sorry i was not clear enough ,
You can increase the dosage to twice a day there is no problem ,even after increasing the dosage still there is persisting constipation then you can consider PEGRED (it contains poly ethylene glycol)its one of the best for chronic constipation ,even this you can use regularly and later taper according to our stool consistency.
And Some time the fiber powder or any laxatives will cause frequent stools that is more 3 to 4 times a day ,if you are facing these symptoms then try to reduce the dosage or else you can continue to take the fiber as long as its effective.
Thank you
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication

Recent questions on  Chronic constipation

doctor1 MD

I am a 36 years old female with more than ten years history of chronic bloating and chronic constipation . Different tests showed no abnormalities in my bowels, so Gastro suspected IBS-C and just recommended to manage with diet and laxative (Milk of Mg, Miralax, etc). I tried drugs like zelnorm and amitiza w/o success. Lactulose made bloating even worst. Also, off-label use of a drug similar to colchicine , which name I can t remember. This one seemed to work but stopped it because I was afraid of its teratogenic effects. High-fiber diet does not make a difference. Eighteen months ago, I gave birth, and bloating and constipation were a little better after delivery. About a month ago, constipation and bloating have been terrible again, and started to have symptoms like an UTI. The OB-GYN diagnosed me with Interstitial cystitis . I am currently, taking Elmiron, Hydroxyzine , IC-friendly diet, and having a series of bladder instillations. I feel better regarding my IC symptoms, but noticed that whenever the constipation and bloating are bad, IC flares up. Currently, I am having liquid bowel movements (with Milk of Mg) and noticed my breath and stool smell like a chemical substance. Bloating is still there, even if I have a bowel movement, and aggravates along the day. I am following the IC-friendly diet, but there are some things that are IC friendly (ie wheat), that aggravates my GI problem. I read about a low FODMAP diet, but I would like to consult a Gastro about these because I am feeling like doing both diets is very limiting. Also, I would like to have things under control as I am thinking of getting pregnant again. I am worry about nutrition, and gaining weight during pregnancy. I will see a gastro in a couple of weeks, and want to bring up this IC diagnosis, and possibly evaluate for SIBO or celiac. No Dr has ever mentioned any of these conditions, but I read that IBS-C and these have overlapping symptoms and you can end up being misdiagnosed. Can you please provide an opinion? I need some help in the meantime.

doctor1 MD

I have a 3 yrs. Old son born with imperforated anus He started a cholostomy, which closed after one yr. Now he is suffering from chronic constipation and mild fever . He us investigated for ESR / 56 mg/ dl. BA meal and follow through shows distention in colon And anus. Dear dr. What should be the suggested Rx. and treatment for My son condition. With all regards.

doctor1 MD

i have been suffering from chronic constipation , bloated stomach and always burping for 3 years from now. i just lose bowel after 2 to 3 days but im not still satisfied with the stool i release. sometimes it s long and sometimes short that makes me discomfort. Just this june i was diagnosed as HIV positive and i suspect that this long term disease that i got is ileocecal TB since it s an infection or opportunistic infection can be brought by the virus itself. I undergone colonoscopy and endoscopy 2 years ago but still the doctor couldn t find what s the cause of this chronic constipation and the like. That s why i suspect it s ileocecal TB. pls. advise me doc what to do. tnx and more power...

doctor1 MD

hello dr my chilld having chronic constipation since 5 months female child 18 month giving all kind of allopathic drugs ,like creamaffin lactulose syrup for 5 months no use finally dr give a soium phosphate enema externally 3days once in 30 days , dr diagnose a complaints of HIRCHESBURGS DISEASE now what going to do sir.

doctor1 MD

chronic constipation due to seroquel

doctor1 MD

Yes, I have had a scratchy sound to my voice the last two years and it takes extra abdominal muscle to phonate. Also I get fatigued very easily. Is this possibly a case of Parkinson"s disease?

doctor1 MD

I have a history of eatable bowel syndrome with constipation caused by a long use of opioids for fibromyalgia I stoped using the opioids 5 years ago but still suffer from a lack of nerve res ponce in my intentions with slow bowels so much so that...